RSS
TwitterFacebook

Accutane Lawsuit Over Inflamattory Bowel Disease Results in $25M Verdict

A New Jersey jury has awarded $25.16 million in damages in an Accutane lawsuit, which alleged that the acne drug caused the plaintiff to develop inflammatory bowel disease.

The verdict was handed down this week in a New Jersey Superior Court, following the retrial of a case brought by Andrew McCarrell, 38, of Birmingham, Alabama. McCarrell originally won a $2.62 million award against Roche in 2007, but the company got that verdict overturned and the case was sent back for a retrial.

Roche faces nearly 1,000 lawsuits over Accutane, which has been associated with bowel problems, depression and birth defects. All of the lawsuits include allegations that Roche failed to adequately warn users about potential Accutane side effects. The company has lost all six cases that have gone to trial so far, with verdicts totaling $56 million, according to a report by Bloomberg News. One of those verdicts, with a $7.2 million award, has been overturned by a Florida appeals court.

McCarrell claimed that he contracted inflammatory bowel disease after taking the drug for acne in 1995. He underwent five surgeries and had his colon removed as a result, the lawsuit claimed. The jury awarded him $25 million for compensatory damages and $159,000 for medical expenses.

Roche has said they will appeal the verdict again, arguing that the drug carried a warning about the risk of inflammatory bowel disease. However, jurors told Bloomberg News after the verdict that the label warnings did not clearly indicate the risk.

Accutane has been used by more than 16 million people worldwide since it was first introduced in the early 1980s as a treatment for severe acne. An Accutane recall was issued by Roche in June 2009, citing the cost of defending Accutane injury suits as a factor in the decision to discontinue the medication in the United States.

Adding to the problems with Accutane, Health Canada issued a warning last week about reports of severe skin reactions, including sometimes fatal reaction known as Stevens-Johnson Syndrome from Accutane. At least 66 reports of Accutane skin reactions were identified by Health Canada, including adults and children, with two of the cases resulting in death.

Stevens-Johnson syndrome (SJS) is a severe skin reaction that occurs as a side effect of several medications. It is highly debilitating and causes the skin to burn from the inside out, producing blisters, severe rashes and the skin may begin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.

Tags: , , , , , ,

101 comments

  1. Mark Reply

    Took accutane in mid 90\’s and diagnosed with Crohn\’s disease late 90\’s. since then 2 operations, multiple ER visits.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.